Eating certain dark-colored foods can give you black stools. But it can also occur due to a medical issue that causes bleeding in your upper digestive tract.
Looking down into the toilet bowl and seeing poop that looks a bit different than usual can be a little stressful — but it isn’t always cause for alarm.
If you’ve noticed your stools are looking black and tarry, it could be connected to a more serious issue like bleeding in your gastrointestinal tract. But it could also be due to certain things you’ve been eating.
- Dark-colored foods: Sometimes, the simplest reason is the actual reason: If you’ve noticed your poop has gone from its usual brown to a blacker color, it could be due to the sorts of foods you’ve been eating. This is especially true if you haven’t noticed any additional gastrointestinal symptoms.
Some foods that can turn your poop black:
- black licorice
- dark chocolate cookies
- Iron supplements: Many people take iron supplements for anemia, a condition in which an individual’s blood has a lower-than-normal amount of red blood cells, causing feelings of tiredness and weakness. These supplements can have a few side effects, including
- black stools
- Medicines containing bismuth: Medicines containing bismuth subsalicylate — like Pepto-Bismol — can turn your stools black. Ingesting too much bismuth subsalicylate over a prolonged period of time can also turn your tongue and teeth black.
- Ulcers: Ulcers are open sores on the lining of the digestive tract. While they’re not always painful, they can cause:
- a burning sensation in the stomach
- a general feeling of being unwell
When ulcers start to bleed, they can create more severe symptoms, including black, “sticky,” tarry stools (which are darker in color due to blood mixing with digestive fluids). Because this is a more severe symptom, you should talk with your doctor ASAP if these dark stools are accompanied by any of the manifestations above.
- Upper gastrointestinal (GI) bleeding: In addition to ulcers, there are a few other conditions that can cause bleeding in the upper GI tract, which in turn can lead to black, tarry stools. Black stools caused by these kinds of upper GI issues are sometimes referred to as melena. A few of these conditions include:
- Mallory-Weiss syndrome
- esophageal or stomach cancer
Many of these conditions are serious and include a host of other gastrointestinal symptoms. If your stools have been black and tarry for a few days, and are accompanied by stomach aches and vomiting, you should seek medical help immediately.
The esophagus is a tube that carries foods and liquids to the stomach. When veins inside the esophagus become swollen — a condition usually connected to cirrhosis or other advanced liver diseases — they can occasionally rupture and cause both red, bloody stools, or black, tarry stools.
It’s important to call your doctor immediately if you are already aware that you are living with liver disease, and start to experience black stools along with:
- muscle cramps
- stomach discomfort
- rapid weight loss
Homoeopathy today is a rapidly growing system and is being practiced all over the world. It strength lies in its evident effectiveness as it takes a holistic approach towards the sick individual through promotion of inner balance at mental, emotional, spiritual and physical levels. When is concerned there are many effective medicines available in Homoeopathy, but the selection depends upon the individuality of the patient, considering mental and physical symptoms
Few homoeopathic medicine can be thought of in the treatment of black stool are:
collinsonia, arsenic alba, leptandra virginica, mercurius cor., opium, plumbum etc.